Florida, 2011

Hail and Damaging Wind in Florida, June 17, 2011

June 17, 2011 · NWS MLB · 2 events in 2 counties and zones

Numerous strong to severe storms formed along the east coast sea breeze across the central Florida interior and Volusia County, producing dime to quarter sized hail and winds of 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous strong to severe storms formed along the east coast sea breeze across the central Florida interior and Volusia County, producing dime to quarter sized hail and winds of 50 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 17, 1:52 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 17, 1:52 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT FRI JUN 17 2011

.DISCUSSION...
REST OF TODAY...INITIAL STORMS BEGINNING TO FIRE WITH THE HEAT OF
AFTN. ALONG THE ECSB AND LAKE BOUNDARIES. ADDITIONAL DEVELOPMENT
CAN BE ANTICIPATED OVER THE NEXT SEVERAL HOURS WITH NUMEROUS BOUNDARY
COLLISIONS AND GENERAL STORM MOTION TOWARD THE NORTH TO NORTHEAST.
ACTIVITY STRONGLY TIED TO SB HEATING WILL WIND DOWN WITH DUSK AND
END BY AROUND 10 PM. WINDS WL BECOME CALM WITH SOME AREAS OF SMOKE
AND HAZE ACROSS VOLUSIA...LAKE...ORANGE AND SEMINOLE COUNTIES.

SAT...SURFACE RIDGE AXIS REMAINS SITUATED NEAR THE CENTER PORTION
OF THE FLORIDA PENINSULA. GUIDANCE SUGGESTS MOISTURE WRAPPING
AROUND PERIPHERY OF RIDGE AND UP THE PENINSULA SATURDAY AFTERNOON
WITH A WEAK UPPER LEVEL TROUGH SLOWLY MOVING ACROSS THE STATE.
WILL GO WITH SCT STORMS DURING AFTN OVER THE INTERIOR WITH WEAK
STEERING TOWARD THE NORTH TO NORTHEAST ONCE AGAIN. HIGHS GENERALLY
IN THE LOW TO MID 90S INLAND AND NEAR 90 COAST.

SAT NIGHT-SUN...THE STORMS THAT FORM FROM LATE DAY BOUNDARY
COLLISIONS OVER THE INTERIOR ON SATURDAY MAY BE ABLE TO MOVE BACK
TOWARD THE COAST SATURDAY EVENING UNDER A WEST TO SOUTHWEST
STEERING FLOW. WILL THEREFORE KEEP A SLIGHT CHANCE OF SHOWERS AND
STORMS IN THE FORECAST FOR SATURDAY NIGHT THROUGH MIDNIGHT. WINDS
WILL BECOME LIGHT OUT OF THE SOUTH/SOUTHWEST WITH LOWS IN THE
LOW/MID 70S.

HIGH PRESSURE RIDGE AXIS WILL EXIST ACROSS SOUTH FLORIDA SUNDAY. THE
EAST COAST SEA BREEZE WILL STILL BE ABLE TO DEVELOP INTO THE
AFTERNOON BUT WILL BE DELAYED WITH LESS INLAND MOVEMENT NORTH OF THE
CAPE. AIRMASS REMAINS FAIRLY MOIST SO SHOULD STILL SEE ISOLATED TO
SCATTERED CONVECTION DEVELOP INTO THE AFTERNOON WITH ENHANCEMENT IN
ACTIVITY WITH ANY INTERACTIONS ALONG THE EAST COAST BREEZE OVER THE
AREA. RAIN CHANCES WILL BE SLIGHTLY GREATER TOWARD OKEECHOBEE AND
THE TREASURE COAST WHERE MODELS INDICATE HIGHER MOISTURE.

MON-THU...(PREVIOUS DISCUSSION) SURFACE RIDGE AXIS CONTINUES TO MOVE
SLOWLY UP AND DOWN THE PENINSULA MAKING FOR A DIFFICULT FORECAST.
DEPENDING ON WHERE THE AXIS OF THE SURFACE RIDGE IS EACH DAY IMPACTS
WHETHER SEA BREEZES START EARLY AND CLEARS THE COAST OR IS HAMPERED
FROM MAKING MUCH INLAND MOVEMENT. HIGHS EACH DAY IN THE LOWER 90S
AND OVERNIGHT LOWS IN THE LOWER 70S WHICH IS CLOSE TO THEIR CLIMO
VALUES FOR THE THIRD WEEK OF JUNE.

&&

.AVIATION...
LOCAL MVFR CONDITIONS NEAR/IN ISOLATED SHOWERS MAINLY INTERIOR
THROUGH 03Z THEN VFR AREAS BR/FU FM 08Z-12Z.

&&

.MARINE...
HIGH PRESSURE RIDGE AXIS WILL REMAIN OVER SOUTH CENTRAL/SOUTH
FLORIDA THROUGH LATE WEEKEND INTO EARLY NEXT WEEK. WINDS WILL
REMAIN GENERALLY OUT OF THE SOUTH TO SOUTHWEST...EXCEPT SOUTHEAST
ALONG THE COAST WHEN THE SEA BREEZE DEVELOPS IN THE AFT. WIND
SPEEDS WILL REMAIN AROUND 15 KTS OR LESS WITH SEAS AOB 3 FT.

&&

.FIRE WEATHER...
SCATTERED STORM DEVELOPMENT OVER INLAND LOCATIONS. LESSER
COVERAGE OF PRECIPITATION WILL OCCUR ESPECIALLY ALONG THE SPACE
AND TREASURE COAST DUE TO LIGHT STEERING WINDS AND INLAND SEA
BREEZE PENETRATION. CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED.

ISOLATED TO SCATTERED LIGHTNING STORMS WILL CONTINUE TO BE A
SOURCE OF FIRE IGNITION INTO LATE WEEKEND AND EARLY NEXT WEEK AS
THE EAST COAST SEA BREEZE DEVELOPS AND MOVES INLAND. NO LOW RH
CONCERNS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  94  74  93 /  20  20  20  30
MCO  74  95  74  95 /  20  30  20  30
MLB  75  91  74  91 /  10  30  20  30
VRB  74  91  74  90 /  10  30  20  30
LEE  75  95  76  95 /  20  30  20  30
SFB  76  96  75  95 /  20  30  20  30
ORL  77  95  76  95 /  20  30  20  30
FPR  73  90  73  91 /  10  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....WEITLICH
Hazardous weather outlook, Jun 17, 8:35 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT FRI JUN 17 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
935 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
AFTER A RATHER BENIGN WEATHER DAY ON THURSDAY...A RETURN OF
ISOLATED TO SCATTERED LIGHTNING STORMS IS EXPECTED AS LOW LEVEL
MOISTURE AND INSTABILITY INCREASES THROUGH THE DAY. THE SEA
BREEZE WILL FORM EARLY IN THE AFTERNOON AND ISOLATED STORMS ARE
EXPECTED TO DEVELOP OVER THE COASTAL COUNTIES. BOUNDARY
INTERACTIONS WILL INCREASE OVER INTERIOR SECTIONS BY MID TO LATE
AFTERNOON...WHICH SHOULD LEAD TO SCATTERED COVERAGE OF STORMS.

A FEW STRONG STORMS WITH FREQUENT LIGHTNING...STRONG MICROBURST
WINDS...SMALL HAIL AND HEAVY RAINFALL ARE POSSIBLE...MAINLY OVER
THE INTERIOR COUNTIES. ANY STORMS THAT DEVELOP WILL MOVE TOWARD
THE NORTH TO NORTHEAST AROUND 5 TO 10 MPH.

.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON HEATING WILL LEAD TO A FEW STRONG STORMS OVER THE
PENINSULA THIS AFTERNOON AND EARLY EVENING. THE GREATEST COVERAGE
SHOULD BE ACROSS THE INTERIOR COUNTIES. STORM MOTION IS EXPECTED
TO BE TO THE NORTH TO NORTHEAST AROUND 5 TO 10 MPH...WITH A FEW
STORMS POSSIBLY MOVING BACK ACROSS THE COAST FROM CAPE CANAVERAL
NORTHWARD.

.FIRE WEATHER IMPACT...
MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE AROUND 40
PERCENT ACROSS THE INTERIOR BUT WITH DRY FUELS AND ISOLATED
LIGHTNING STORMS...THERE WILL BE A THREAT OF NEW FIRE IGNITION AND
RAPID SPREAD FROM STRONG OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE CHANCES FOR AFTERNOON AND EVENING LIGHTNING STORMS LOOK TO
REMAIN AT OR BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/WEITLICH

In the hours before

Special weather statement, Jun 17, 1:55 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT FRI JUN 17 2011

FLZ059-064-171945-
MARTIN-ST. LUCIE-
255 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL MARTIN COUNTY...
SOUTHERN ST. LUCIE COUNTY...

* UNTIL 345 PM EDT.

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 11 MILES
SOUTHWEST OF PORT SAINT LUCIE...MOVING NORTH AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2736 8065 2743 8035 2709 8032 2704 8052
TIME...MOT...LOC 1855Z 160DEG 5KT 2714 8045

BOWEN
Special weather statement, Jun 17, 2:41 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
341 PM EDT FRI JUN 17 2011

FLZ059-064-172030-
MARTIN-ST. LUCIE-
341 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL MARTIN COUNTY...
SOUTHERN ST. LUCIE COUNTY...

* UNTIL 430 PM EDT.

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL IN CENTRAL
AND WESTERN MARTIN AND SAINT LUCIE COUNTIES...AND NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2701 8056 2737 8068 2741 8068 2745 8041
      2701 8025
TIME...MOT...LOC 1940Z 151DEG 7KT 2711 8043

BOWEN
Special weather statement, Jun 17, 2:47 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT FRI JUN 17 2011

FLZ058-172045-
OKEECHOBEE-
347 PM EDT FRI JUN 17 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHWESTERN OKEECHOBEE
COUNTY...

* UNTIL 445 PM EDT.

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
CONVERGENCE OF MULTIPLE BOUNDARIES WHICH WILL SPARK STRONG STORMS IN
NORTHWESTERN OKEECHOBEE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2739 8112 2742 8115 2744 8115 2747 8118
      2754 8121 2757 8119 2757 8118 2761 8115
      2764 8115 2764 8114 2764 8093 2739 8082
TIME...MOT...LOC 1944Z 151DEG 7KT 2751 8110

BOWEN

The radar

The Melbourne radar (KMLB), 40 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osceola

When
June 17, 3:45 PM EST
Where
Osceola County, 0.54 mi NE of Holopaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.135, -81.063

A Skywarn spotter reported quarter sized hail on Mercury Drive in Holopaw.

Thunderstorm Wind, Volusia

When
June 17, 6:30 PM EST
Where
Volusia County, 3.77 mi SW of West Holly Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.208, -81.120

A trained spotter reported estimated wind gusts of around 60 mph near the intersection of Tournament Drive and LPGA Boulevard west of Daytona Beach. Spotters also reported trees down in the vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300760, 300765.